Texas, 2012

Flash Flooding in Texas, July 13, 2012

July 13, 2012 · NWS SHV · 2 events in 1 county or zone

A very tropical airmass, weak surface boundaries and disturbances aloft resulted in very sufficient rain producers across East Central Texas during the morning of July 13th. Some flash flooding was reported in Sabine County, Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very tropical airmass, weak surface boundaries and disturbances aloft resulted in very sufficient rain producers across East Central Texas during the morning of July 13th. Some flash flooding was reported in Sabine County, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 13, 4:00 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 13, 4:00 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
500 AM CDT FRI JUL 13 2012

.DISCUSSION...
MORE LOW CLOUDS THAN FOG THIS MORNING WITH MOSTLY LOW 70S. A FEW
DEW POINTS ARE IN THE UPPER 60S AND MAY YIELD A FEW SUCH MORNING
LOWS. THERE ARE SOME RAIN CLOUDS WITH THUNDER IN FACT...DOWN IN DEEP
EAST TEXAS AND TOLEDO BEND COUNTRY TO RIGHT ALONG I-49 IN
LOUISIANA. MOVEMENT OF THIS ACTIVITY IS TO THE NORTHEAST AT 10 TO
15 MPH. THE WATER VAPOR IMAGERY SHOWS THE AXIS OF DEEP MOISTURE
RIGHT THROUGH THE UPPER LOW NOW OVER THE HEART OF THE CWA.

ALL OF THE THUNDERSTORMS THIS MORNING ARE TO THE EAST OF THAT AXIS
FROM DOWN NEAR BEAUMONT ON UP TO NEAR PINE BLUFF. AFTERNOON
HEATING WILL LIKELY EXTEND THE POTENTIAL FOR THUNDER BACK WESTWARD
ACROSS ALL OF OUR CWA AND WHILE COVERAGE WILL REMAIN HIGHEST OVER
THE SOUTHEAST CORNER...ANYWHERE COULD SEE MORE BENEFICIAL MID
SUMMER RAINFALL. WE DID SEE A FEW HAIL PRODUCERS NEAR BY LATE
YESTERDAY AT MENA AND THEY MOVED INTO THE CWA DURING THE MID
EVENING...BUT WEAKEN WITH THE LOSS OF HEATING AFTER SUNSET. MID
AFTERNOON LAPS CAPE VALUES FOR I-30 IS IN THE 2500J/KG RANGE...SO
AS FAR AS HAZARDOUS WEATHER GOES LITTLE HAS CHANGED WITH SMALL
HAIL OR SOME WIND POSSIBLE OVER THE NW CORNER WHERE SURFACE TEMPS
WILL BE WARMEST AND ALOFT REMAINS COOLEST. MEANWHILE...WE WILL
SEE THE THREAT FOR HEAVY RAIN PRODUCERS ANYWHERE EAST OF THAT AXIS
WHERE THE DEEP TROPICAL MOISTURE CONTINUES TO RESIDE.

IN ADDITION...THE WATER VAPOR IMAGERY DOES SHOW SOMEWHAT OF AN
EASTWARD PUSH OF DRIER MID AND UPPER AIR OVER TOLEDO BEND COUNTRY
DURING THE LAST FEW HOURS...BUT OVERALL WE HAVE KEPT THE SAME
POPS IN PLACE ACROSS THE CWA FOR THE DAYLIGHT HOURS. ELSEWHERE...AN
UPPER LOW OVER THE CENTRAL GULF WILL KEEP MOISTURE DEEP OVER OUR
EAST AND THE UPPER RIDGE OVER THE WEST HAS MORE ENERGY DIVING SSW
ACROSS OK AND N TX INTO THE LIKELY FURTHER DEEPENING TROUGH
FARTHER INTO MEXICO. PECULIAR FOR SUMMER WITH THE BASE OF THIS TROUGH
ALREADY PUSHING INTO N MEXICO AND APPARENTLY HEADED FOR THE
EQUATOR AFTER MISSING THE TURN YESTERDAY. AT ANY RATE LOW LEVEL
MOISTURE REMAINS THICK EVEN AS FAR WEST AS DALLAS AND OKLAHOMA
CITY. WE WILL KEEP WITH DECENT RAIN CHANCES FOR A FEW DAYS OR MORE
WITH MAINLY DIURNAL ACTIVITY EXPECTED OVER THE WEEKEND AND INTO
EARLY NEXT WEEK. LITTLE CHANGE IN THE EXTENDED PORTION WITH SOME
WHAT OF A WARMING TREND TO CONTINUE BEYOND MID MONTH. /24/

&&

.AVIATION...
WIDESPREAD IFR CEILINGS AND SCT IFR VSBYS TO DOMINATE DURING THIS
FRIDAY MORNING DUE TO OUR MOIST GROUND FROM RECENT HEAVY RAINFALL
AND DEEP TROPICAL MOISTURE.  EXPECT IMPROVING CONDITIONS BY 15Z THIS
FRIDAY...BUT THEN SCT TSTMS TO DEVELOP AGAIN WITH DAYTIME HEATING TO
PRODUCE SCT MVFR CEILINGS AND VSBY AT TIMES ESPECIALLY DURING THIS
AFTERNOON.  BY LATE THIS FRIDAY EVENING AFTER SUNSET...TSTMS SHOULD
SLOWLY DISSIPATE AND CONDITIONS SHOULD RETURN TO VFR THROUGH 05Z.
/VIII./

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  87  71  89  72  90 /  50  20  50  30  40
MLU  85  70  88  72  89 /  70  30  50  30  40
DEQ  92  70  92  70  93 /  20  20  50  30  40
TXK  88  70  90  71  91 /  40  20  50  30  40
ELD  86  69  89  70  90 /  50  30  50  30  40
TYR  89  71  90  72  91 /  30  20  40  30  40
GGG  88  71  90  72  91 /  40  20  40  30  40
LFK  87  71  89  73  90 /  50  30  60  30  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/08
Hazardous weather outlook, Jul 13, 5:24 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
624 AM CDT FRI JUL 13 2012

LAZ005-006-011>014-017>022-TXZ166-167-141130-
LINCOLN-UNION LA-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-SAN AUGUSTINE-SABINE TX-
624 AM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND NORTH CENTRAL
LOUISIANA AND FOR PORTIONS OF DEEP EAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE OVER
DEEP EAST TEXAS AND TOLEDO BEND COUNTRY OF LOUISIANA THIS MORNING.
AN UPPER LEVEL LOW PRESSURE SYSTEM IS TAPPING INTO RICH TROPICAL
MOISTURE AND SLOW MOVING STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL OF TWO TO FOUR INCHES WHICH MAY CAUSE LOCALIZED FLASH
FLOODING. THIS THUNDERSTORM ACTIVITY AND EXPECTED ADDITIONAL
DEVELOPMENT WILL SPREAD INTO PORTIONS OF NORTH CENTRAL LOUISIANA
DURING THE LATE MORNING AND AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE WEAKENING UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY DRIFT
EASTWARD OVER THE WEEKEND AND WILL SERVE AS A FOCUS FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT OVER THE NEXT COUPLE OF DAYS. A
FEW OF THE STRONGER THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL AND STRONG WIND GUSTS. THEN DURING NEXT WEEK...WARMER
TEMPERATURES AND AFTERNOON HEATING WILL ALLOW FOR ISOLATED TO
SCATTERED THUNDERSTORMS TO CONTINUE OVER MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS
AND STORM SPOTTERS MAY BE NEEDED FOR LOCALIZED FLASH FLOODING TODAY.

ARZ050-051-059>061-070>073-LAZ001>004-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-141130-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-
624 AM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL
ARKANSAS...FOR PORTIONS OF NORTHWEST LOUISIANA...FOR PORTIONS OF
DEEP EAST TEXAS AND NORTHEAST TEXAS AND FOR SOUTHEAST OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS AN UPPER
LOW PRESSURE SYSTEM SLOWLY MOVES EASTWARD. DAMAGING WINDS AND
EVEN SMALL HAIL MAY BE POSSIBLE WITH ANY STRONG THUNDERSTORMS.
LESSER WINDS MAY HAVE THE POTENTIAL TO BRING DOWN SOME TREES DUE
TO THE SATURATED SOIL IN SOME LOCALES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

HIGH LEVELS OF MOISTURE IN THE LOWER ATMOSPHERE WILL WORK WITH DAY
TIME HEATING TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS THAT MAY
PRODUCE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY POSSIBLE DAMAGING WIND GUSTS...STORM
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Sabine

When
July 13, 6:38 AM CST to 8:45 AM CST
Where
Sabine County, 0.71 mi SW of Pineland to 0.31 mi NW of Pineland Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.243, -93.989

High water was reported over the intersection of Hwy. 96 and Hwy. 83 in Pineland, Texas.

Flash Flood, Sabine

When
July 13, 6:38 AM CST to 8:45 AM CST
Where
Sabine County, 0.59 mi W of Bronson to 1.24 mi SW of Bronson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.350, -94.010

High water was reported over Hwy. 96 in Sabine County, Texas near Bronson.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386993, 386994.